Alert archive / West Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 201, NWS Baltimore/Washington

July 27, 20144 counties in West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 27, 2014, 7:13 PM EDT for 4 counties in West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2014, 7:13 PM EDT (23:13 UTC)
Expired
Jul 27, 2014, 7:45 PM EDT
In force
32 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Grant County, WV, Hampshire County, WV, Hardy County, WV, Mineral County, WV

The radar

The Sterling radar (KLWX), 125 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 6:52 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:47 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 27, 2:47 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT SUN JUL 27 2014

.SYNOPSIS...
LOW PRESSURE OVER MICHIGAN IS EXPECTED TO TRACK ACROSS PENNSYLVANIA
TONIGHT. AN ASSOCIATED COLD FRONT WILL MOVE THROUGH THE REGION
MONDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT BRINGING
COOLER AND DRIER CONDITIONS DURING MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE WEATHER IS EXPECTED FOR THE MID ATLANTIC TODAY AND TONIGHT.

A POTENT SHORTWAVE TROUGH IS MOVING ACROSS THE WESTERN GREAT LAKES
WHILE A SFC LOW RESIDES JUST AHEAD OF IT OVER SRN MI THIS AFTERNOON. AN
ASSOCIATED COLD FRONT EXTENDS FROM MI THROUGH IN/KY. AHEAD OF THIS
COLD FRONT...SOUTHERLY WINDS HAVE LED TO DEWPTS TO CLIMB AROUND 70
DEG F IN THE MID-ATLANTIC. A FEW DISTURBANCES HAVE CROSSED THE
REGION TODAY CAUSING A CHAOTIC CLOUD DECK RESULTING IN SOME AREAS
WARMING FASTER THAN OTHERS. THIS INCLUDES NRN MD AND THE POTOMAC
HIGHLANDS. TEMPS RANGE FROM THE MID TO UPPER 80S IN THIS AREA TO
THE UPPER 70S NEAR CHO.

PER THE MESOANALYSIS...INSTABILITY HAS RISEN TO 1K-2K J/KG ACROSS
THE REGION WITH 2K-3K J/KG NEAR THE MASON DIXON LINE WHERE MOST OF
THE HEATING HAS OCCURRED. 0-6 KM SHEAR HAS INCREASED TO 40-50 KTS.
THE EXIT REGION OF THE JET STREAM IS STILL BACK ACROSS THE OHIO
VALLEY BUT WILL MOVE EASTWARD THIS AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO MOVE FROM OHIO AND TRACK E-SE INTO THE MID-ATLANTIC LATE
THIS AFTERNOON. CONDITIONS WILL CONTINUE TO BECOME MORE UNSTABLE AND
SUITABLE FOR STRONG THUNDERSTORM DEVELOPMENT ACROSS THE MID ATLANTIC
THIS AFTERNOON. ADDITIONAL THUNDERSTORMS WILL LIKELY FORM ON
OUTFLOW BOUNDARIES IN THE OHIO VALLEY AND MOVE EASTWARD BY THIS
EVENING. EXPECT THUNDERSTORMS TO CROSS THE APPALACHIANS LATE THIS
AFTERNOON REACHING THE I-95 CORRIDOR THIS EVENING. SUPERCELLS ARE
EXPECTED AND WILL LIKELY LEAD TO DMG WINDS...LARGE
HAILS...ISOLATED TORNADOES AND HEAVY RAINFALL. AT THIS TIME FFG IS
HIGH AND PWATS ARE MARGINAL. FLASH FLOODING IS ALWAYS A CONCERN
WITH THUNDERSTORMS THAT MOVE OVER THE SAME REGION AND THEREFORE IT
IS POSSIBLE THIS EVENING.

SHOWERS MOVING ACROSS THE CENTRAL FOOTHILLS THIS AFTERNOON HAVE
BEEN IN AN UNFAVORABLE ENVIRONMENT FOR THUNDERSTORMS DUE TO THE
LOWER INSTABILITY...AT THIS TIME. THEY ARE TRACKING INTO A
FAVORABLE AREA AND WILL BE MONITORED CLOSLY.

THE POTENT SHORTWAVE TROUGH WILL MOVE ACROSS LAKE ERIE LATE TONIGHT
WHILE THE COLD FRONT CROSSES THE MID ATLANTIC. WESTERLY WINDS WILL
MOVE IN BEHIND THE COLD FRONT AND THUNDERSTORMS WILL MOVE EAST OF
THE BAY BY EARLY MONDAY MORNING.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
THE TROUGH WILL BE OVER NY MONDAY AND WHILE THE COLD FRONT WILL BE
OFF THE COAST. AS ENERGY ROUNDS THE BASE OF THE TROUGH MONDAY
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE MAINLY I-66 AND
NORTH MONDAY AFTERNOON. NW WINDS WITH GUSTS UP TO 30 MPH WILL BE
POSSIBLE IN THE AFTERNOON.

FCST MIN TEMPS MONDAY NIGHT RANGE FROM THE MID 50S IN THE HIGHLANDS
TO THE LOW 60S NEAR THE METROS AND WATERS. NRLY WINDS WIL CONTINUE
TUESDAY AND TEMPS WILL ONLY RISE INTO THE UPPER 70S WHICH WILL FEEL
LIKE A FALL DAY FOR THE MID-ATLATNIC.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MEAN TROUGHING WILL PERSIST ALOFT OVER THE EASTERN CONUS THROUGH THE
REMAINDER OF THE UPCOMING WEEK. DRY AIR AND NORTHWEST FLOW AROUND
HIGH PRESSURE AT THE SURFACE WILL KEEP THE REGION DRY AND COOLER
THAN NORMAL DURING THIS PERIOD.

MODELS INDICATE THE TROUGH AXIS WILL SLOWLY RETROGRADE BACK WEST OF
THE AREA LATE IN THE WEEK INTO NEXT WEEKEND AS SUBTROPICAL RIDGING
RE-ESTABLISHES ITS HOLD OVER THE WESTERN ATLANTIC. AS THE TROUGH
MOVES BACK/REDEVELOPS TO OUR WEST...WINDS WILL BECOME SOUTHERLY
INCREASING THE HEAT AND HUMIDITY AS WELL AS THE CHANCES OF SHOWERS
AND THUNDERSTORMS. THE LONGWAVE PATTERN BY THE END OF NEXT WEEKEND
WOULD SUGGEST A POTENTIAL FOR HEAVY RAIN GIVEN THE LONG AND
PERSISTENT TRAJECTORY OF WIND OUT OF THE GULF OF MEXICO RIDING ALONG
A STALLED OR SLOW-MOVING FRONT.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
COVERAGE WILL INCREASE THIS EVENING AND LIKELY IMPACT THE
TERMINALS. MVFR/IFR IS LIKELY IN THUNDERSTORM ACTIVITY. SOME
THUNDERSTORMS ARE EXPECTED TO BE STRONG TO SEVERE RESULTING IN
STRONG WINDS...LARGE HAIL AND ISOLATED TORNADOES. HEAVY RAIN WILL
ALSO CAUSE LOW VSBYS. THIS ACTIVITY ALL AHEAD OF A COLD FRONT WILL
MOVE FROM WEST TO EAST TONIGHT. ACTIVITY SHOULD BE THROUGH MRB
THE EVENING TO THE DCA-BWI-MTN BY MIDNIGHT.

N-NW WINDS WILL MOVE IN BEHIND THE FRONT MONDAY. SHRA AND -TSRA IS
POSSIBLE MONDAY AS ENERGY MOVES ACROSS THE AREA. NW WINDS AROUND
10-15KTS WITH GUSTS UP TO 25KTS EXPECTED AT THE TERMINALS.

NW FLOW GENERALLY 10 KTS OR LESS W/ VFR TUE-THU.

&&

.MARINE...
S-SW FLOW EXPECTED ON THE WATERS THIS AFTERNOON AND EVENING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE TONIGHT AND INTO
MONDAY MORNING AHEAD OF A COLD FRONT. WINDS WILL BECOME NWLY
MONDAY. A SCA IS IN EFFECT FOR THE WATERS THIS AFTERNOON. PORTIONS
OF THE UPPER TIDAL POTOMAC AND CHESAPEAKE BAY WILL DROP LATE
TONIGHT. A SCA IS IN EFFECT FOR ALL THE WATERS MONDAY.

RELATIVELY BENIGN SURFACE PRESSURE GRADIENT WITH HIGH PRESSURE
NEARBY OR OVERHEAD TUE NIGHT-FRI IS EXPECTED TO RESULT IN SUB-SCA
CONDITIONS ON THE WATERS. WINDS BECOME SOUTHERLY AND INCREASE NEXT
WEEKEND...POSSIBLY TO SCA LEVELS BUT THAT IS UNCLEAR THIS FAR OUT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530-531-
     535-536-538-539-542.
     SMALL CRAFT ADVISORY FROM 10 AM TO 7 PM EDT MONDAY FOR ANZ530-
     531-535-536-538-539-542.
     SMALL CRAFT ADVISORY UNTIL 7 PM EDT MONDAY FOR ANZ532>534-537-
     540-541-543.

&&

SYNOPSIS...HAS
NEAR TERM...HAS
SHORT TERM...HAS
LONG TERM...DFH
AVIATION...HAS/DFH
MARINE...HAS/DFH
Hazardous weather outlook, Jul 27, 7:07 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
707 PM EDT SUN JUL 27 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
707 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND LIKELY LATE
TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...LARGE HAIL...ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL
THAT COULD LEAD TO FLASH FLOODING. THE MOST LIKELY TIME FOR THE
SEVERE THUNDERSTORMS WILL BE LATE THIS EVENING THROUGH 3 AM.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THIS AFTERNOON
AND EVENING. A SMALL CRAFT ADVISORY CONTINUES LATE TONIGHT FOR THE
MARYLAND CHESAPEAKE BAY FROM SANDY POINT TO SMITH POINT AND THE
LOWER TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS MONDAY THROUGH
EARLY MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
707 PM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM EDT TONIGHT
FOR PORTIONS OF WESTERN AND NORTH CENTRAL MARYLAND...THE EASTERN
WEST VIRGINIA PANHANDLE AND THE NORTHERN SHENANDOAH VALLEY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...LARGE HAIL... ISOLATED TORNADOES AND LOCALLY HEAVY
RAINFALL THAT COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER NETWORK HAS BEEN ACTIVATED FOR TONIGHT.

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:18 AM EDTSmall Craft AdvisoryLWX51 hr
Jul 27, 5:14 AM EDTSmall Craft AdvisoryLWX17 hr
Jul 26, 9:20 PM EDTCoastal Flood AdvisoryLWXAnne Arundel10 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.